Shields Up for a Mental Backwash, Scotty!

I’ve been taking an anti-depressant for some years now to treat a general anxiety disorder.  The disorder had caused me to worry about almost everything obsessively since I was a small child.  My dad had the same problem.  When my son graduated from college and decided he was heading to the other side of the world, I began to have frequent panic attacks and that’s when my doctor prescribed a low-dose anti-depressant targeted for anxiety.  Oh my….it was like a gift from Heaven.  Finally I was able to experience just normal worrying and not be in some endless loop.  It also stopped the panic attacks.  Unfortunately, it also packed on a good thirty pounds on me.

My doctor and I discussed this and I switched from Effexor to Wellbutrin.  For the next year, the pounds rolled off.  I really wasn’t doing anything different in my diet but I lost almost 40 pounds.  It was heavenly.  The downside was that the Wellbutrin wasn’t giving me any feelings of euphoria like the Effexor had done.  I didn’t walk out the door and feel like lifting my arms up to the sky in jubilation nor did I get the frequent feeling that I’d like to just hug someone because I LOVED the whole world.  It just kept me on a flat-line even keel.  So boring.  I missed those peaks of happiness.

So this Spring, I talked to my long-suffering doctor again and told her that I wanted to switch back to Effexor and explained why.  We made the switch.  I waited for the euphoria to arrive.  It never did but the pounds sure showed back up.  Aargh!  Talk about depressing.  Now I’m almost back to what I weighed before I lost all that initial weight.  I decided that if I had to choose between euphoria/overweight and even but blah/healthy weight, I’d rather have the healthy weight.

I asked my doctor if I had to do any special weaning from the Effexor back to the Wellbutrin.  She said that I was on a low-enough dosage that I should be able to just switch immediately.  OK!  However, she also said that I might experience some mental “pings” while my brain was making the transition.

“Pings?” I said.

“Well, she replied, “Some folks feel almost an engagment of gears in their head, like a “ping” as the drug starts to work.

“Um, I have to go to Texas and babysit my grandkids in two weeks,” I told her.  “Will I be done pinging by then?”

“Oh, yes,” she laughed.  “You’ll be fine.”

Today, I was changing the sheets on our bed when I suddenly felt a “surge.”  Whoa!  What was going on?  My whole body felt prickly.  I glanced down and noticed that my arms were all red, like a Niacin flush.  It wasn’t a hot flash.  I’ve had those and certainly know how they feel.  This was different.  Gee, could it be one of those “pings” that the doctor had mentioned?  I had kind of hoped they would be like little heavenly moments of love, peace, and inspiration.  Uh, nope!

Instead I felt like I could bodyslam an entire Slovakian hockey team which might be a problem since I don’t even know how to ice skate.  That’s not the point.  I had ENERGY (and a bit of aggression) and I tucked those sheets under the mattress in no time flat.  By the time the bed was made,  the flushing was gone as was the prickly feeling.  Hmmm, I could get used to “pings” like that.  My doctor DID up my dose some on the Wellbutrin.  I wonder if I might end up with a little bit of euphoria now and then when my body finishes making the transition from one drug to the other?  I certainly wouldn’t turn it down.  In the meantime, don’t get me anywhere near a hockey rink.

© copyright 2012 – All rights reserved

Hot Flashed Funk

Follow

Get every new post delivered to your Inbox

Join other followers: